Sunday , 23 September 2018
Home » Diabetes Care and Management » Handling an Insulin Overdose – A How To Guide for Diabetics

Handling an Insulin Overdose – A How To Guide for Diabetics

Insulin is commonly known as an essential part of diabetes management and maintaining normal blood sugar levels. But not many of us know about the role insulin plays inside our body with respect to managing your blood sugar levels.

Role of Insulin in Diabetes
• Insulin regulates sugar levels in your bloodstream and helps maintain them within the normal range. When you eat, carbohydrates break down into glucose and, with the help of insulin produced by pancreas, enter your cells to produce energy required for your body functions. Insulin is required to be externally injected when your pancreas are unable to produce it, and helps combat the high levels of glucose in the bloodstream.
• At the time of high insulin levels, excessive glucose is stored in the liver in the form of glycogen. It is released between meals when the insulin levels are low in order to keep your blood sugar levels within the range.

Depending on the stage of diabetes you are at, insulin doses are administered based on the prescriptions defined for you. In case your pancreas are unable to produce the required amounts of insulin, the glucose levels in your bloodstream increases as it cannot enter the cells for consumption. This leads to high blood sugar levels which if left untreated results in complications such as blindness, nerve damage (neuropathy) and kidney damage.

Administering the right dosage of insulin is the most important precaution one needs to observe. Taking excessive insulin can lead to hypoglycemia or extremely low blood sugar resulting in the following symptoms or consequences:
• Depressed mood
• Dizziness
• Drowsiness
• Fatigue
• Headache
• Hunger
• Inability to concentrate
• Irritability
• Disorientation
• Nausea
• Nervousness
• Personality changes
• Rapid heartbeat
• Restlessness
• Sleep disturbances
• Slurred speech
• Pale skin
• Sweating
• Tingling
• Tremor
• Unsteady movements

If the insulin dose is significantly larger than prescribed, the following serious complications can arise:
• Coma
• Disorientation
• Seizures

Some common reasons for insulin overdose or mistakes in administering insulin can be:
• Miscalculating the carb content of a meal
• Missing out or delaying a scheduled meal or snack after having injected
• Accidentally injecting twice for the same meal or snack
• Accidentally injecting the dosage number of a different meal (eg mistakenly injecting your dinner dose at breakfast)
• Accidentally injecting the wrong insulin – for example injecting your rapid acting insulin instead of your long acting (basal) insulin
• Having difficulty seeing the numbers or gradation on an insulin pen or syringe

Steps to Follow After an Insulin Overdose
First of all, do not panic. It is possible to treat insulin overdoses at home with a little care. Here’s how:
• Check your blood sugar level immediately using a compact glucometer.
• Drink half a cup sweetened soda or fruit juice and eat a hard candy, glucose paste, tablets or gel.
• In case you skipped a meal, eat something right away with 15 to 20 grams of carbs.
• In case you are somewhere outside, sit down and relax. The idea is to stop everything and rest your body.
• Check your blood sugar again after 15-20 minutes. If there is no significant improvement, eat quick acting sugar along with something filling.
• After an hour, notice how you feel and check your sugar level. Keep snacking till the time your sugar levels rise to a reasonable range.
• Seek medical help if your sugar levels remain low even after two hours.

Get More, Pay Less + 100% Cashback for Rs.1499

Check Also

Coconut for Diabetics : Is it Safe?

When you hear the word Diabetes – a lot of people take it to be …